Back to Ask the Diabetes Team Ask the Diabetes Team

From Great Neck, New York, USA:

I am a 58 year old with type 2 diabetes for 4 months, who was initially put on Glucophage, but I've developed sharp and constant abdominal pain at the skin level (worst at night). My doctor now wants me to take Avandia plus a reduced amount of Glucophage daily. The constant pain is still there and my fasting blood sugar level is still high (160-180 mg/dl [8.9-10 mmol/L]). When I attempt to increase the level of medication, my pain would get worst and I feel very weak. My doctors prescribed amitriptyline to ease the pain, but did not help. Now, I am in this no-win situation and suffering with this unbearable pain. What should I do?


It sounds like your abdominal pain might be caused by the Glucophage [metformin] you are taking. Glucophage often works very well, but sometimes causes side effects, most commonly diarrhea, and is not for everyone. The side effects often go away after a few weeks, but if they do not, then I usually recommend stopping the Glucophage (and trying a different medication) to see if the pain goes away.

There are several other medicines you can take for type 2 diabetes, including the Avandia [rosiglitazone] that you mentioned. You and your doctor should be able to find a medication regimen that controls your blood glucose levels but does not cause unbearable side effects.


Original posting 17 Apr 2001
Posted to Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.